Alert archive / California / Tornado Warnings in 2019

Tornado Warning 4, NWS Sacramento, CA

January 20, 2019Calaveras County, Stanislaus County, California

NWS Sacramento, CA issued this tornado warning at Jan 20, 2019, 3:29 PM PST for Calaveras County, Stanislaus County, California. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2019, 3:29 PM PST (23:29 UTC)
Expired
Jan 20, 2019, 4:15 PM PST
In force
46 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Calaveras County, CA, Stanislaus County, CA

The radar

The Sacramento radar (KDAX), 106 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

421 
WFUS56 KSTO 202329
TORSTO
CAC009-099-210015-
/O.NEW.KSTO.TO.W.0004.190120T2329Z-190121T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sacramento CA
329 PM PST SUN JAN 20 2019

The National Weather Service in Sacramento has issued a

* Tornado Warning for...
  North central Stanislaus County in central California...
  Southwestern Calaveras County in northern California...

* Until 415 PM PST.
    
* At 328 PM PST, a severe thunderstorm capable of producing a tornado
  was located over Eugene, or near Oakdale, moving east at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter.Damage to roofs, windows, and vehicles will 
           occur. Tree damage is likely.

* This dangerous storm will be near...
  Telegraph City around 350 PM PST.
  Hodson around 400 PM PST.
  Copper Cove Village around 405 PM PST.
  Copperopolis around 410 PM PST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors or in a vehicle,
move to the closest substantial shelter and protect yourself from
flying debris.

&&

LAT...LON 3782 12076 3790 12090 3811 12073 3802 12052
      3784 12065
TIME...MOT...LOC 2328Z 250DEG 17KT 3786 12083 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

cs
2 follow-up statements
368 
WWUS56 KSTO 202341
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
341 PM PST SUN JAN 20 2019

CAC009-099-210015-
/O.CON.KSTO.TO.W.0004.000000T0000Z-190121T0015Z/
Stanislaus CA-Calaveras CA-
341 PM PST SUN JAN 20 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM PST FOR NORTH
CENTRAL STANISLAUS AND SOUTHWESTERN CALAVERAS COUNTIES...
    
At 339 PM PST, a severe thunderstorm capable of producing a tornado
was located over Telegraph City, or 13 miles northeast of Oakdale,
moving northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Damage to roofs, windows, and vehicles will occur. 
         Tree damage is likely.

This dangerous storm will be near...
  Hodson around 345 PM PST.
  Copper Cove Village and Copperopolis around 350 PM PST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3783 12071 3797 12085 3811 12073 3802 12052
      3784 12065
TIME...MOT...LOC 2339Z 238DEG 26KT 3793 12071 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

cs
751 
WWUS56 KSTO 210009
SVSSTO

Severe Weather Statement
National Weather Service Sacramento CA
409 PM PST SUN JAN 20 2019

CAC009-099-210018-
/O.EXP.KSTO.TO.W.0004.000000T0000Z-190121T0015Z/
Stanislaus CA-Calaveras CA-
409 PM PST SUN JAN 20 2019

...THE TORNADO WARNING FOR NORTH CENTRAL STANISLAUS AND SOUTHWESTERN
CALAVERAS COUNTIES WILL EXPIRE AT 415 PM PST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3783 12071 3797 12085 3811 12073 3802 12052
      3784 12065
TIME...MOT...LOC 0008Z 250DEG 17KT 3798 12055 

$$

cs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Jan 20, 2:42 PM PST, 47 minutes earlier.

Area forecast discussion, Jan 20, 2:42 PM PST, 47 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
242 PM PST Sun Jan 20 2019

.SYNOPSIS...
Valley showers, isolated thunderstorms and heavy mountain snow
through tonight with Pacific frontal system. Hazardous mountain
travel conditions likely into early Monday morning. Dry
conditions Monday night through the end of the week.

&&

.DISCUSSION...

Storm track has shifted south over NorCal allowing strong cold
front and upper low to move through northern California, bringing
heavy mountain snow. Snow levels are falling rapidly and will
drop down to 4500 feet tonight. The rapid drop in snow levels late
this afternoon and evening will cause extremely hazardous travel
over the Sierra. A very heavy period of snow with rates from 2-3
inches per hour is likely from about 4-8 pm. Snow amounts of 1 to
2 feet are possible above 6000 feet with 6 to 12 inches in the
5000-6000 foot region overnight.

Clearing behind cold front has lead to rapid destabilization with
CAPE vales over 500 j/kg over the northern and central Sac valley,
especially the area between Red Bluff and Marysville. Expect a few
strong thunderstorms with isolated small hail heavy rainfall. Due
to this threat near the Camp fire burn scar have issued a flash
flood watch specific to the burn area through 9 pm tonight.
Thunderstorms will transition south to the srn Sac/nrn San Joaquin
and adjacent foothills this evening.

Upper low will track into the Great Basin region Monday with
precipitation ending during day, although a few showers will
linger over the mountains. Upper high will build in Tuesday with
dry and warmer weather.

 &&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

An amplified ridge across the eastern Pacific will keep
conditions benign through late next week. Early morning fog will
be possible most mornings. Clear skies will contribute to warmer
than normal high temperatures each day, with lows generally around
climatological values. Highs in the valley each day will be in
the 60s, with the upper 40s and low 50s seen at higher elevations.
The ridge looks to stay across the western CONUS through the
weekend.

&&

.AVIATION...
Widespread IFR/MVFR conditions will remain possible
across northern California through the evening and overnight hours
as a system moves across the area. Southerly winds may gust as
high as 30 knots at TAF sites. Low MVFR ceilings may linger
through the morning tomorrow. &&

.STO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM PST this evening for Central
Sacramento Valley-Northeast Foothills/Sacramento Valley-Western
Plumas County/Lassen Park.

Winter Storm Warning until 4 AM PST Monday for West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

&&

In the hours before

Special weather statement, Jan 20, 1:28 PM PST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Sacramento CA
128 PM PST SUN JAN 20 2019

CAZ015-066-202215-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
128 PM PST SUN JAN 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SHASTA COUNTY...

At 127 PM PST, a strong thunderstorm was located 7 miles east of
Anderson, or 9 miles southeast of Palo Cedro, moving northeast at 20
mph.

Winds in excess of 30 mph, torrential rainfall and pea size hail are
possible with this storm.

Locations impacted include...
Anderson and Millville.

LAT...LON 4039 12220 4047 12229 4063 12209 4058 12189
      4041 12211
TIME...MOT...LOC 2127Z 204DEG 16KT 4043 12216

cs
Special weather statement, Jan 20, 1:56 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Sacramento CA
156 PM PST SUN JAN 20 2019

CAZ017-067-202300-
Southern Sacramento Valley-Motherlode-
156 PM PST SUN JAN 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SACRAMENTO...WESTERN EL DORADO...SOUTHWESTERN PLACER AND WEST CENTRAL
AMADOR COUNTIES...

At 156 PM PST, radar indicated strong thunderstorms were located
along a line extending from Loomis to near Gold River to Sloughhouse.
Movement was northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Roseville, Citrus Heights, Folsom, Rocklin, Auburn, Placerville, Fair
Oaks, El Dorado Hills, Cameron Park, Rancho Cordova, Loomis, Rancho
Murieta, Coloma, Rescue, Gold River, Smithflat, Pilot Hill, Latrobe,
Cool and Newcastle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3908 12091 3848 12056 3846 12129 3891 12121
TIME...MOT...LOC 2156Z 226DEG 25KT 3879 12121 3861 12120 3851 12122

cs
Special weather statement, Jan 20, 3:17 PM PST, 12 minutes before
Special Weather Statement
National Weather Service Sacramento CA
317 PM PST SUN JAN 20 2019

CAZ015-066-068-210015-
Northeast Foothills/Sacramento Valley-Northern Sacramento
Valley-Western Plumas County/Lassen Park-
317 PM PST SUN JAN 20 2019

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN TEHAMA
AND SOUTH CENTRAL SHASTA COUNTIES...

At 313 PM PST, a cluster of strong thunderstorms was located near
Gerber-Las Flores, or 7 miles east of Red Bluff, moving east
northeast at 20 mph.

Winds in excess of 40 mph and half inch hail, and very heavy rain
are possible with this cluster of storms as it moves towards Paynes
Creek and areas west of Lyonsville.

Other locations impacted include...Manton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle. Be alert for roadway flooding.

LAT...LON 4004 12221 4012 12229 4043 12202 4045 12180
      4010 12167
TIME...MOT...LOC 2313Z 227DEG 19KT 4015 12210

jhm

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 7:20 AM PSTFlash Flood WatchSTO14 hr
Jan 20, 1:28 PM PSTSpecial Weather StatementSTOShasta47 min
Jan 20, 1:41 PM PSTFlash Flood WarningSTOButte4 hr
Jan 20, 1:55 PM PSTAreal Flood AdvisorySTOShasta, Tehama3 hr
Jan 20, 1:56 PM PSTSpecial Weather StatementSTOEl Dorado64 min
Jan 20, 2:28 PM PSTTornado WarningSTOSan Joaquin40 min
Jan 20, 3:05 PM PSTTornado WarningSTOCalaveras40 min
Jan 20, 3:17 PM PSTSpecial Weather StatementSTOTehama58 min

Nearby

Tornado Warnings in California, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.